Delirium in the hospitalized elderly.
BACKGROUND: As many as one third of elderly hospitalized patients become delirious, and most do not fully recover. Delirium may impart a higher mortality rate and may be a marker for future cognitive decline.
OBJECTIVE: To review the clinical features, etiology, diagnosis, and management of delirium in elderly hospitalized patients.
SUMMARY: Delirium can be caused by primary intracranial disease, systemic diseases, withdrawal from alcohol or sedative hypnotic agents, or drug intoxication, the most common cause. Because delirium may present with diverse clinical features, physicians should suspect it in any elderly patient with a change in mental status, personality, or behavior. Bedside screening tools may help distinguish delirium from dementia and psychosis. Causative factors should be sought and removed or treated. Anticholinergic drugs are the worst offenders, but all drugs are suspect and should be discontinued or reduced in dosage. If a sedative is needed, haloperidol is the drug of choice. Because of the prevalence and seriousness of alcohol withdrawal, all delirious patients should receive intravenous thiamine to reduce the risk of Wernicke's encephalopathy.
CONCLUSIONS: An organized, systematic approach with early diagnosis and treatment may prove to be life-saving in many patients.
Published In/Presented At
Sumner, A. D., & Simons, R. J. (1994). Delirium in the hospitalized elderly. Cleveland Clinic journal of medicine, 61(4), 258–262. https://doi.org/10.3949/ccjm.61.4.258
Medicine and Health Sciences
Department of Medicine